KCBD INVESTIGATES: Triple C - KCBD NewsChannel 11 Lubbock

KCBD INVESTIGATES: Triple C

Posted: Updated:
LUBBOCK, TX (KCBD) -

Simple over-the-counter medicine is being turned into something extremely dangerous, even deadly, as local kids are turning to cough and cold medicines to get high.

These over-the-counter medications are most commonly referred to as "Triple C," also known as "Skittles," "Red Devils," "Robo" and Poor Man's PCP.

It's cheap, easy to get and completely legal.

Parents worry that simple cold medicines can be abused in ways that cause serious harm to their children down the road.

"He felt like he was numb, I thought, maybe he was just acting weird," Melinda Trevino said.

Trevino is a concerned parent whose child survived taking dangerous amounts of "Triple C."

"A friend of theirs had talked him into taking, I think, 12 of these," Trevino said.

Unaware that one of her children was facing peer pressure at school, an Assistant Principal at a Frenship school told Trevino that the child was taking large amounts of Triple C.

KCBD NewsChannel 11: "You had no idea your child was taking any cough or cold medicine?"

Trevino: "No, I didn't notice anything at all."

Emergency room doctors say it's hard to trace since many of the symptoms are similar to those of synthetic marijuana.

"I would guess we see a lot more than we actually realize," said Covenant Emergency Medicine Physician Ryan Lewis, "because we're basically treating supportively any ways. For us, medically, there's not an antidote for this."

Lewis said Triple C can be as dangerous as traditional hard drugs.

"This is no different than taking PCP off the street," Lewis said.

Just like hardcore street drugs, Triple C can have life-changing effects for users, especially for those who develop a high tolerance for the drug.

"If they use them long enough, they are similar to some of the hallucinogens. Brain chemistry can be altered with these drugs and you can have long term effects as a result," said UMC Emergency Medical Director, Christopher Piel.

Piel said that in addition to permanent psychological effects, many of these cold medicines are mixed with other ingredients, such as Tylenol, that can be extremely hard on your child's liver.

"All medications can be dangerous. There are even overdoses in children where one pill can be detrimental to that child," Piel said.

Trevino advises other parents to communicate openly with their kids about drugs and medicines.

"If something is going on or you see something or you know of other people or they themselves are being exposed to it, we'll come and talk to you about it and let you know that this is going on, because my child didn't do that," Trevino said.

KCBD NewsChannel 11 requested the official number of incidents involving use of Triple C, but hospitals were unable to fulfill our request, as they say it's difficult to pinpoint.

Officials recommend keeping a close eye on your medicine cabinets and maintaining an open line of communication with your child and with school officials to help keep this abuse under control.

Copyright 2013 KCBD. All rights reserved.

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.